Montana, 2010

Hail and Damaging Winds in Montana, July 2, 2010

July 2, 2010 · NWS TFX · 7 events in 4 counties and zones

An unstable airmass allowed thunderstorms to develop from early moring through late afternoon. Hail the size of quarters and wind gusts in excess of 60 mph were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

An unstable airmass allowed thunderstorms to develop from early moring through late afternoon. Hail the size of quarters and wind gusts in excess of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 2, 4:35 AM MST, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 2, 4:35 AM MST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
535 AM MDT FRI JUL 2 2010

AVIATION SECTION UPDATED

.DISCUSSION...

TODAY THROUGH SUNDAY...UPPER LEVEL TROUGH CONTINUES TO PROGRESS
INLAND TODAY WITH SURFACE COLD FRONT...CURRENTLY ENTERING WESTERN
MT EARLY THIS MORNING...EXPECTED TO MOVE EAST THROUGH MOST OF THE
FORECAST AREA THIS AFTERNOON. AREA OF ELEVATED SHOWERS/THUNDERSTORMS
ACROSS NE ZONES THIS MORNING SHOULD GRADUALLY DIMINISH/LIFT NE BY
MID MORNING WITH SHOWERS ASSOCIATED WITH THE COLD FRONT/UPPER
LEVEL TROUGH SPREADING INTO NW ZONES THROUGH THIS MORNING. FRONT
SHOULD REACH A HVR-GTF-HLN LINE BY AROUND NOON TODAY WITH BEST
CHANCE FOR STRONGER AFTERNOON THUNDERSTORMS TO THE EAST OF THIS
LINE...WHERE THERE IS A RISK OF SOME STORMS BECOMING SEVERE WITH
STRONG WINDS BEING THE PRIMARY THREAT AS STRONG WINDS ALOFT MOVE
OVERHEAD IN ASSOCIATION WITH THE UPPER TROUGH. A COOLER AND MORE
STABLE AIRMASS MOVES IN BEHIND THE FRONT FROM NW TO SE ACROSS THE
FORECAST AREA THIS AFTERNOON. EASTERN AND SE ZONES WILL SEE
CONTINUED WARM CONDITIONS TODAY WITH COOLER TEMPERATURES ACROSS
NORTH CENTRAL MT ZONES. ANOTHER LOBE OF SHORTWAVE ENERGY WITHIN THE
UPPER LEVEL TROUGH MOVES THROUGH THE REGION LATER TONIGHT THROUGH
SATURDAY FOR A CONTINUED CHANCE OF SHOWERS WITH MORE STABLE
CONDITIONS KEEPING THE THUNDERSTORM THREAT LOWER. TEMPERATURES
WILL REMAIN BELOW AVERAGE ON SATURDAY WITH DRIER AND WARMER
CONDITIONS EXPECTED ON SUNDAY. HOENISCH

SUNDAY NIGHT THROUGH FRIDAY...THIS PERIOD BEGINS WITH BROAD COOL
TROUGH OVER SOUTHWEST CANADA PUSHING SOUTHWARD INTO THE NRN
ROCKIES.  CLOUDS WILL STEADILY INCREASE ACROSS NORTHCENTRAL AND
CENTRAL MT WITH RAINSHOWERS AND A FEW THUNDERSTORMS DEVELOPING
SUNDAY NIGHT.  GFS MODEL IS A BIT QUICKER THAN THE EUROPEAN MODEL
WITH BRINGING THE TROUGH AND PRECIPITATION INTO OUR REGION ON
SUN...BUT TIMING DIFFERENCES BECOME NEGLIGIBLE BY MIDDAY MONDAY.
THE TROUGH IS PROJECTED TO PUSH STEADILY INTO ERN MT THROUGH THE DAY
ON MONDAY MAKING SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
POSSIBLE OVER JUST ABOUT ALL OF THE GREAT FALLS COUNTY WARNING
AREA.  RESIDUAL ENERGY AND MOISTURE BEHIND THE TROUGH AXIS WILL KEEP
A FEW SHOWERS OVER PORTIONS OF SOUTHWEST MT ON TUES BUT MOST OF THE
REGION WILL REMAIN RAIN-FREE.  WIDESPREAD DRIER CONDITIONS ARE
EXPECTED ON WED AS UPPER LEVEL RIDGING BUILDS IN FROM THE WEST. THE
RIDGE REMAINS IN PLACE ON THUR AND FRI WHICH WILL DIRECT MONSOONAL
MOISTURE  NORTHWARD THROUGH THE GREAT BASIN AND INTO SOUTHWEST MT
CREATING A CHANCE OF AFTN/EVE THUNDERSTORMS THERE ON BOTH DAYS.  AS
FOR TEMPERATURES...NORTHERLY FLOW ALOFT FROM THE PASSING CANADIAN
TROUGH WILL BRING UNSEASONABLY COOLER TEMPERATURES FOR THE FIRST
HALF OF THE WEEK AS AFTN HIGH TEMPS WILL ONLY REACH THE UPPER 60S TO
MID 70S.  TEMPS SHOULD CLIMB BACK INTO THE 80S ON THUR AND FRI AS
THE UPPER LEVEL RIDGE SETTLES INTO THE REGION.

&&

.AVIATION...
UPDATED 1135Z.
ONE MORE DAY OF UNSTABLE CONVECTIVE WEATHER ON TAP FOR TODAY.
SURFACE COLD FRONT CURRENTLY IN WESTERN MT WILL CROSS THE DIVIDE
LATER THIS MORNING AND TRACK EAST-SOUTHEAST ACROSS CENTRAL AND
SOUTHWEST MT.  RAINSHOWERS AHEAD OF THE FRONT ALREADY SHOWING UP
WEST OF KCTB AT 1130Z...EXPECT PRECIPITATION TO BECOME MORE
WIDESPREAD AS THE FRONT MOVES THROUGH THE REGION.  EARLY FRONTAL
PASSAGE WILL REDUCE CHANCES OF THUNDERSTORMS FROM KGTF TO KCTB BUT
MODERATE TO STRONG STORMS ARE LIKELY BY LATE MORNING/MIDDAY ALONG
AND EAST OF LINE FROM KHVR-TO-KHLN-TO-KDLN.  SOME STORMS...
ESPECIALLY VCNTY KHVR AND KLWT...MAY BECOME SEVERE WITH LARGE HAIL
AND OUTFLOW GUSTS OF 35 KTS OR MORE.  STORMS SHOULD TAPER OFF BY 00Z
AS COLD FRONT MOVES INTO ERN MT BUT SCATTERED RAINSHOWERS STILL
POSSIBLE THIS EVENING AS AN UPPER LEVEL TROF IN PACNW APPROACHES THE
AREA.  EXPECTING VFR CONDITIONS TODAY AWAY FROM ANY SHOWERS/
THUNDERSTORMS BUT BRIEF PERIODS OF MVFR LIKELY NEAR ANY CONVECTIVE
ACTIVITY LATER THIS MORNING/AFTN.
WARANAUSKAS

&&

.HYDROLOGY...
THE FLOOD ADVISORY FOR RURAL AREAS ALONG THE MILK RIVER...FROM
EAST OF HAVRE TO EAST OF HARLEM...REMAINS IN EFFECT UNTIL EARLY
SATURDAY MORNING. THE MILK RIVER NEAR HAVRE HAS BEEN SLOWLY
FALLING FOR THE PAST FEW DAYS...WHILE THE MILK RIVER NEAR HARLEM
HAS REMAINED FAIRLY STEADY. FORECAST MODELS INDICATE THE MILK
RIVER SHOULD GENERALLY CONTINUE/BEGIN FALLING...RESPECTIVELY.
HOWEVER...REPORTS INDICATE THAT THERE IS STILL STANDING WATER IN
THE ADVISORY AREA AND THE RIVER IS STILL RUNNING HIGH. WITH
SCATTERED THUNDERSTORMS EXPECTED THROUGH SATURDAY ACROSS THE
AREA...THE MILK RIVER COULD RISE OUT OF ITS BANKS IN PLACES AGAIN.
ANTICIPATING THAT RIVER RISES DO OCCUR...IT WILL TAKE TIME FOR WATER
LEVELS TO FALL BACK INTO THEIR BANKS...THUS THE ADVISORY CONTINUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  70  47  69  46 /  50  20  20   0
CTB  67  44  67  44 /  60  10  20  10
HLN  73  47  72  45 /  50  40  30   0
BZN  82  48  73  43 /  30  50  50  10
WEY  75  41  65  35 /  20  30  30  20
DLN  73  45  70  41 /  40  50  40  10
HVR  76  48  68  47 /  60  30  30  10
LWT  79  47  68  44 /  60  50  40  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

FLOOD ADVISORY IN EFFECT FOR BLAINE COUNTY UNTIL EARLY SATURDAY
MORNING ALONG THE MILK RIVER FROM EAST OF HAVRE TO EAST OF HARLEM.

&&

SHORT TERM...HOENISCH
LONG TERM...WARANAUSKAS
AVIATION...WARANAUSKAS

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 2, 2:47 AM MST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
347 AM MDT FRI JUL 2 2010

MTZ047-031200-
BLAINE-
347 AM MDT FRI JUL 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD ADVISORY IS IN EFFECT FOR RURAL AREAS NEAR THE MILK
RIVER...FROM EAST OF HAVRE TO EAST OF HARLEM.

SCATTERED SHOWERS AND THUNDERSTORMS ARE ALSO EXPECTED TODAY.
SOME STORMS MAY BECOME SEVERE THIS AFTERNOON...WITH DAMAGING WINDS
AND LARGE HAIL BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FLOOD ADVISORY REMAINS IN EFFECT UNTIL EARLY SATURDAY MORNING
FOR RURAL AREAS NEAR THE THE MILK RIVER...FROM EAST OF HAVRE TO
EAST OF HARLEM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ011>013-050-051-054-031200-
HILL-CASCADE-CHOUTEAU-JUDITH BASIN-FERGUS-MEAGHER-
347 AM MDT FRI JUL 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. SOME
STORMS MAY BECOME SEVERE THIS AFTERNOON...WITH DAMAGING WINDS AND
LARGE HAIL BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008>010-014-015-044>046-048-049-052-053-055-031200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
JEFFERSON-BROADWATER-GALLATIN-
347 AM MDT FRI JUL 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AS A COLD
FRONT MOVES THROUGH THE REGION. SOME OF THESE STORMS COULD PRODUCE
STRONG GUSTY WINDS AND HAIL THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 2, 6:59 AM MST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
759 AM MDT FRI JUL 2 2010

MTZ009-010-012-044-046-048-049-021445-
CASCADE MT-EASTERN GLACIER MT-EASTERN PONDERA MT-EASTERN TETON
MT-NORTHERN ROCKY MOUNTAIN FRONT MT-SOUTHERN ROCKY MOUNTAIN FRONT
MT-TOOLE MT-
759 AM MDT FRI JUL 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEWIS AND CLARK...
TETON...PONDERA...SOUTHEASTERN GLACIER...NORTHERN CASCADE AND
SOUTHWESTERN TOOLE COUNTIES UNTIL 845 AM MDT...

AT 754 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HEART BUTTE TO 17
MILES SOUTH OF HEART BUTTE TO 24 MILES NORTHWEST OF AUGUSTA TO 18
MILES WEST OF AUGUSTA...AND MOVING EAST AT 50 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...CHOTEAU...CONRAD...
SHELBY...AUGUSTA...VALIER...FAIRFIELD...BRADY...DUTTON...POWER...
DUPUYER...BYNUM...PENDROY...ETHRIDGE AND LEDGER.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4866 11160 4832 11144 4803 11141 4760 11146
      4736 11307 4793 11305 4795 11293 4799 11290
      4803 11296 4811 11300 4813 11309 4836 11317
TIME...MOT...LOC 1359Z 248DEG 51KT 4833 11280 4807 11267
          4778 11263 4745 11267

MLS
Local storm report, Jul 2, 7:33 AM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
833 AM MDT FRI JUL 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     TSTM WND GST     25 WNW AUGUSTA          47.63N 112.89W
07/02/2010  M40 MPH          LEWIS AND CLARK    MT   TRAINED SPOTTER

            HEAVY RAIN WITH PEA SIZED HAIL FELL AT GIBSON DAM.

&&

WILLIAMSON DC
Special weather statement, Jul 2, 7:41 AM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
841 AM MDT FRI JUL 2 2010

MTZ009-046-048-049-021545-
EASTERN PONDERA MT-EASTERN TETON MT-NORTHERN ROCKY MOUNTAIN FRONT
MT-SOUTHERN ROCKY MOUNTAIN FRONT MT-
841 AM MDT FRI JUL 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR TETON AND EASTERN PONDERA
COUNTIES UNTIL 945 AM MDT...

AT 840 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHOTEAU...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CHOTEAU...CONRAD...
BRADY...BYNUM...PENDROY AND LEDGER.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4835 11183 4799 11142 4760 11235 4792 11263
TIME...MOT...LOC 1441Z 230DEG 39KT 4784 11226

MLS
Local storm report, Jul 2, 7:51 AM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
851 AM MDT FRI JUL 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     HAIL             2 S CHOTEAU             47.78N 112.18W
07/02/2010  M0.25 INCH       TETON              MT   CO-OP OBSERVER

            WIND GUSTED TO 30 MPH. HEAVY RAIN JUST STARTED

&&

WILLIAMSON DC
Local storm report, Jul 2, 7:59 AM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
859 AM MDT FRI JUL 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     14 NNW JOPLIN           48.74N 110.93W
06/29/2010  M68 MPH          LIBERTY            MT   MESONET

            44 GUST TO 68 MPH

&&

The radar

The Great Falls radar (KTFX), 72 km away, was scanning. The volume nearest the first event began at 15:12 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Pondera

When
July 2, 8:14 AM MST
Where
Pondera County, Brady
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.030, -111.830

A thunderstorm dropped 1 inch diameter hail southwest of Brady.

Hail, Pondera

When
July 2, 8:17 AM MST
Where
Pondera County, 7 mi E of Brady
Measured
1 in hail
Reported by
Public
Coordinates
48.030, -111.678

A thunderstorm dropped 1 inch diameter hail at Brady 7E.

Thunderstorm Wind, Liberty

When
July 2, 8:45 AM MST
Where
Liberty County, 13 mi SSE of Lothair
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
48.296, -111.112

A thunderstorm produced a wind gust to 65 mph at Lothair 13SSE.

Thunderstorm Wind, Liberty

When
July 2, 9:15 AM MST
Where
Liberty County, Chester
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
48.520, -110.950

A thunderstorm produced a wind gust to 70 mph at Chester.

Thunderstorm Wind, Hill

When
July 2, 9:55 AM MST
Where
Hill County, 24 mi N of Gildford
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.917, -110.300

A thunderstorm produced a wind gust to 60 mph at Gildford 24N.

Hail, Fergus

When
July 2, 4:24 PM MST
Where
Fergus County, 6 mi WSW of Forestgrove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.967, -109.198

A thunderstorm dropped 1 inch diameter hail at Forestgrove 6WSW.

Hail, Fergus

When
July 2, 4:29 PM MST
Where
Fergus County, 10 mi WNW of Grassrange
Measured
1 in hail
Reported by
Public
Coordinates
47.075, -108.976

A thunderstorm dropped 1 inch diameter hail at Grassrange 10WNW.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234579, 234565, 234567, 234568, 234571, 234573, 234576.